Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2004, 2:42 PM EDT for Alcona County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 2:42 PM EDT (18:42 UTC)
- Expired
- Aug 2, 2004, 3:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 110 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 021842
SVRAPX
MIC001-021930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
241 PM EDT MON AUG 2 2004
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALCONA COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 330 PM EDT
* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
4 MILES SOUTH OF OSSINEKE TO 11 MILES WEST OF HARRISVILLE...MOVING
EAST AT 20 MPH.
* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
LINCOLN AND BLACK RIVER AROUND 250 PM EDT...
HARRISVILLE AROUND 305 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4460 8332 4465 8365 4485 8348 4485 8331
4481 8329 4476 8330 4473 8328 4466 8329
4465 8328
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:00 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 2, 11:00 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1100 AM EDT MON AUG 2 2004 .SHORT TERM...MORNING SURFACE ANALYSIS SHOWED COLD FRONT EXTENDING FROM CENTRAL UPPER...SW THROUGH NRN WI INTO MN. ATMOSPHERE WAS DESTABILIZING RAPIDLY IN ADVANCE OF BOUNDARY...WITH PLENTY OF SUNSHINE...AND DEW POINTS OF 65-70F OVERSPREADING REGION. MSAS SHOWS LI/S OF -4 TO -6 AREAWIDE. OBVIOUS QUESTION FOR THE AFTERNOON REMAINS SEVERE WEATHER THREAT. MORNING KAPX SOUNDING SHOWED STEEP MID LEVEL LAPSE RATES...WITH 700-500 MB LAPSE RATE OF NEAR 7 C/KM. MOISTURE AT 850 MB WAS LIMITED. HOWEVER...WITH KGRB SOUNDING SHOWING +15C 850 MB DEW POINTS JUST UPSTREAM...LOW LEVEL MOISTURE WILL ONLY CONTINUE TO INCREASE. ASSUMING AN AFTERNOON PARCEL OF 85/66 (QUITE LIKELY GIVEN FULL SUN AND MOISTURE ADVECTION) MODIFIED KAPX SOUNDING PROVIDES AROUND 3100 J/KG CAPE...AND AN LI OF -9. THOUGH MOISTURE/INSTABILITY LOOK IMPRESSIVE...WIND FIELDS ARE A BIT MORE SUSPECT. 850 MB WINDS WILL HOVER IN THE 15-20 KT RANGE...WHILE 500 MB WINDS GENERALLY HOLD AROUND 30 KT (HIGHEST IN THE FAR N). ASSOCIATED 0-6KM BULK SHEAR VALUES OF 15 KT (FAR S) TO NEAR 35 KT (FAR N) SUGGEST BEST STORM ORGANIZATION THIS AFTERNOON MAY BE ACROSS ERN UPPER (VICINITY OF ONGOING CONVECTION). FOCUS ACROSS NRN LOWER MAY CONTINUE TO BE A PROBLEM THIS AFTERNOON. SOME 850-500 MB QG SUPPORT IS EXPECTED (MAINLY WAA INDUCED). HOWEVER...LOW LEVEL BOUNDARY (KICKER) ISN/T EXPECTED TO ARRIVE INTO THE STRAITS AREA UNTIL EARLY EVENING. AND FURTHERMORE...950 MB WINDS APPEAR A BIT TOO STRONG FOR LAKE BREEZES TO DEVELOP. AS A RESULT...WILL LOWER RAIN CHANCES SLIGHTLY FOR SE PARTS OF FORECAST AREA. HIGH FREEZING LEVELS (NEAR 13K) AND WET BULB ZERO LEVELS (NEAR 12K) WOULD TEND TO LIMIT LARGE HAIL THREAT...THOUGH A FEW OF THE STRONGER STORMS (UPDRAFTS) MAY BE CAPABLE OF PRODUCING MARGINAL SEVERE HAIL. BEST THREAT FOR STRONG WINDS BY LATE AFTERNOON APPEARS TO BE ACROSS ERN UPPER AND FAR NRN LOWER. SMITH && .PREV DISCUSSION...ISSUED 445 AM MON AUG 2 LONG TERM...TONIGHT THROUGH WEDNESDAY...WEAK BOUNDARY CONTINUES THROUGH NORTHERN LOWER MICHIGAN TONIGHT AND INTO SOUTHERN LOWER MICHIGAN BY TUESDAY MORNING, WITH DRYER/COOLER AIR FILTERING INTO THE REGION ON TUESDAY. WILL EXTEND LIKELY POPS FROM THIS AFTERNOON INTO THE EARLY EVENING HOURS FOR NRN LOWER MI AS ANY CONVECTION WILL STILL BE ONGOING...FOLLOWED BY A CHANCE OF RAIN SHOWERS OVERNIGHT IN NRN LOWER MI BUT DRY UP NORTH. THEN...LOOKS LIKE WE GET A STRETCH OF DRY WEATHER FOR MIDWEEK AS HIGH PRESSURE BECOMES ESTABLISHED OVER THE REGION AND DAYTIME TEMPS COOL INTO THE 70S AND NIGHTTIME LOWS IN THE UPPER 40S TO LOWER 50S. GFS/UKMET STILL DEPICTING A CONVECTIVE BOMB ROLLING THROUGH SOUTHERN LOWER MI EARLY WED AND POSSIBLY BRUSHING THE SOUTHERN REACHES OF THE CWA. WILL CONTINUE TO IGNORE FOR NOW. ADAM && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 2, 2:30 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD, MI 230 PM EDT MON AUG 2 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-031100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 230 PM EDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. SEE ONGOING WATCHES...WARNINGS...AND ADVISORIES FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) SMITH
In the hours before
Local storm report, Aug 2, 2:15 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
215 PM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD EPOUFETTE 46.06N 85.17W
08/02/2004 MACKINAC MI TRAINED SPOTTER
SECTIONS OF US-2 WASHED OUT
1145 AM FLASH FLOOD 5 N ST. IGNACE 45.94N 84.73W
08/02/2004 MACKINAC MI TRAINED SPOTTER
TWO FEET OF STANDING WATER ON I-75
0135 PM HAIL 4 S ROGERS CITY 45.36N 83.81W
08/02/2004 0.88 INCH PRESQUE ISLE MI TRAINED SPOTTER
0159 PM HAIL ONAWAY 45.36N 84.23W
08/02/2004 0.75 INCH PRESQUE ISLE MI TRAINED SPOTTER
&&Special weather statement, Aug 2, 2:15 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
215 PM EDT MON AUG 2 2004
MIZ008-015>036-041-042-022300-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND
TRAVERSE-IOSCO-KALKASKA-LEELANAU-MACKINAC-MANISTEE-MISSAUKEE-
MONTMORENCY-OGEMAW-OSCODA-OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
215 PM EDT MON AUG 2 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT MONDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.Local storm report, Aug 2, 2:32 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
232 PM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL 15 W ALPENA 45.07N 83.74W
08/02/2004 0.88 INCH ALPENA MI TRAINED SPOTTER
OCCURRED IN HERRON
0226 PM HAIL 15 SW ALPENA 44.92N 83.65W
08/02/2004 0.75 INCH ALPENA MI TRAINED SPOTTER
OCCURRED IN TOWN OF HUBBARD LAKE
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:00 PM EDT | Flash Flood Warning | APX | Mackinac | 2 hr |
| Aug 2, 1:35 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 40 min |
| Aug 2, 1:42 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 33 min |
| Aug 2, 1:47 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 2, 2:00 PM EDT | Flash Flood Warning | APX | Mackinac | 4 hr |
| Aug 2, 2:09 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 51 min |
| Aug 2, 2:23 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 52 min |
| Aug 2, 2:50 PM EDT | Special Marine Warning | APX | 85 min | |
| Aug 2, 3:23 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 52 min |
| Aug 2, 3:30 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 45 min |
| Aug 2, 3:37 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 53 min |
| Aug 2, 4:10 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 50 min |
| Aug 2, 4:35 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 40 min |
| Aug 2, 4:40 PM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 2, 4:40 PM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 2, 4:46 PM EDT | Flash Flood Warning | APX | Alcona | 3 hr |
| Aug 2, 4:53 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 67 min |
| Aug 2, 5:20 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 55 min |
| Aug 2, 5:38 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.